[Skip to Content]
[Skip to Content Landing]
Other
May 1956

Death Following Electroconvulsive TherapyReport of Three Cases

Author Affiliations

Houston, Texas

From the Veterans Administration Hospital, Houston, Texas, and the Department of Psychiatry and Neurology, Baylor University College of Medicine.

AMA Arch NeurPsych. 1956;75(5):493-499. doi:10.1001/archneurpsyc.1956.02330230043004
Abstract

It seems clearly established, on the basis of wide clinical experience, that electroconvulsive therapy is effective in the management of certain psychiatric disorders. Furthermore, it is equally clear that certain risks are involved in administering these treatments, but there seems to be a prevalent opinion that the risks are far outweighed by the potentiality for helping the patient. Various complications associated with electroconvulsive therapy have been discussed adequately by many workers, and we are not attempting here to review the whole subject. This paper has been written only to report three cases in which death occurred very soon after electroconvulsive therapy. We agree heartily with Kalinowsky and Hoch1 that many important questions might be answered if reports of fatalities included a detailed clinical description of the circumstances in which the fatality occurred, and we therefore feel obliged to report these cases. Because two of the patients were receiving chlorpromazine,

×